MAUDE Adverse Event Report: MICROVENTION, INC. HYDROSOFT-3D-AV; NEUROVASCULAR EMBOLIZATION COIL

MICROVENTION, INC. HYDROSOFT-3D-AV; NEUROVASCULAR EMBOLIZATION COIL
Model Number 7110-0254-3D-A2
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code Extravasation (1842)
Date of Event 07/16/2019
Type of Reportable Event Death
Event or Problem Description
It was reported that a patient enrolled in the rage study presented to the hospital after losing consciousness and striking the back of their head.According to medical records, upon arriving at the hospital, extensive subarachnoid hemorrhage and intraventricular intracranial hemorrhage was observed through ct.The next day, angiogram revealed an acom aneurysm, which the physician treated with embolization implant coils.As described on the operative report dated on (b)(6) 2019 , during the procedure, the microcatheter lost position when the first embolization coil implant was being placed.It was reported that the microcatheter could not regain access and the first coil was withdrawn, after which extravasation was observed.A balloon catheter was inflated for three minutes but was then deflated when extravasation did not improve.Four coil implants were then reportedly placed in the aneurysm with no further evidence of extravasation.The medical records further provide that the physician then placed an external ventricular drain the same day.The patient was reportedly taken back to the catheter lab 2 days post procedure for an angiogram, which showed a stable acom coil mass with no residual and no vasospasm.It was reported that the patient had a bifrontal decompressive craniectomy 3 days post procedure.It was reported that the patient later passed away 12 days post procedure.
 
Additional Manufacturer Narrative
A search for non-conformance's associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device was not available for return to the manufacturer for analysis.The operative report and medical notes were provided and are currently being reviewed and analyzed.The results will be provided in a supplemental report.Microvention is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by microvention, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Microvention has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, microvention, or its employees that the device, microvention, or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any defects or has malfunctioned.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Microvention objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Visual analysis: a visual inspection of the device captured in this file could not be performed as a physical device was not returned for evaluation.Investigation findings: without the return and physical evaluation of the device, the investigation cannot further examine if a condition existed that would have caused or contributed to the reported event.Based on a review of the device¿s risk documentation, the reported event did not indicate the presence of any potential or new manufacturing, design, quality, or other systemic issues, or non-conformances.The complaint code is monitored through the trending process; corrective action is determined, as needed, through this process.Investigations of historic complaint files with similar complaint category coding are recorded in the complaint handling system; without the ability to perform and analysis of the device, this investigation cannot further evaluate any potential root causes.Batch review: a search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.Complaint system review: there are no similar complaints based on the complaint category regarding this batch number from the last two years recorded in the complaint system at the time of this investigation.Ifu review (additional information can be found in the ifu): ¿potential complications potential complications include, but are not limited to: hematoma at the site of entry, vessel perforation, aneurysm rupture, parent artery occlusion, incomplete aneurysm filling, emboli, hemorrhage, ischemia, vasospasm, coil migration or misplacement, premature or difficult coil detachment, clot formation, revascularization, post-embolization syndrome, and neurological deficits including stroke and possibly death.Cases of chemical aseptic meningitis, edema, hydrocephalus and/or headaches have been associated with the use of embolization coils in the treatment of large and giant aneurysms.The physician should be aware of these complications and instruct patients when indicated.Appropriate patient management should be considered.Warnings and precautions ¿ the hes is intended for single use only.Do not resterilize and/or reuse the device.After use, dispose in accordance with hospital, administrative and/or local government policy.Do not use if the packaging is breached or damaged.¿ the hes must be delivered only through a wire-reinforced microcatheter with a ptfe inner surface coating.Damage to the device may occur and necessitate removal of both the hes and microcatheter from the patient.¿ do not advance the v trak® delivery pusher with excessive force.Determine the cause of any unusual resistance, remove the hes and check for damage.¿ advance and retract the hes device slowly and smoothly.Remove the entire hes if excessive friction is noted.If excessive friction is noted with a second hes, check the microcatheter for damage or kinking.¿ if repositioning is necessary, take special care to retract the coil under fluoroscopy in a one-to-one motion with the v trak® delivery pusher.If the coil does not move in a one-to-one motion with the v trak® delivery pusher, or if repositioning is difficult, the coil may have become stretched and could possibly break.Gently remove and discard the entire device.¿ due to the delicate nature of the hes coils, the tortuous vascular pathways that lead to certain aneurysms and vessels, and the varying morphologies of intracranial aneurysms, a coil may occasionally stretch while being maneuvered.Stretching is a precursor to potential coil breakage and migration.¿ if resistance is encountered while withdrawing a coil that is at an acute angle relative to the microcatheter tip, it is possible to avoid coil stretching or breaking by carefully repositioning the distal tip of the catheter at, or slightly inside, the ostium of the aneurysm.By doing so, the aneurysm and artery act to funnel the coil back into the microcatheter.Introduction and deployment of the hes (¿)19.Seat the distal tip of the introducer sheath at the distal end of the microcatheter hub and close the rhv lightly around the introducer sheath to secure the rhv to the introducer.Do not over-tighten the rhv around the introducer sheath.Excessive tightening could damage the device.20.Push the coil into the lumen of the microcatheter.Use caution to avoid catching the coil on the junction between the introducer sheath and the hub of the microcatheter.Initiate timing using a stopwatch or timer at the moment the device enters the microcatheter.Detachment must occur within the specified reposition time.21.Push the hes through the microcatheter until the proximal end of the v trak® delivery pusher meets the proximal end of the introducer sheath.Loosen the rhv.Retract the introducer sheath just out of the rhv.Close the rhv around the v trak® delivery pusher.Slide the introducer sheath completely off of the v trak® delivery pusher.Use care not to kink the delivery system.To prevent premature hydration of the hes, ensure that there is flow from the saline flush.(¿)24.Under fluoroscopic guidance, slowly advance the hes coil out the tip of the microcatheter.Continue to advance the hes coil into the lesion until optimal deployment is achieved.Reposition if necessary.If the coil size is not suitable, remove and replace with another device.If undesirable movement of the coil is observed under fluoroscopy following placement and prior to detachment, remove the coil and replace with another more appropriately sized coil.Movement of the coil may indicate that the coil could migrate once it is detached.Do not rotate the v trak® delivery pusher during or after delivery of the coil into the aneurysm.Rotating the hes v trak® delivery pusher may result in a stretched coil or premature detachment of the coil from the v trak® delivery pusher, which could result in coil migration.Angiographic assessment should also be performed prior to detachment to ensure that the coil mass is not protruding into the parent vessel.25.Complete the deployment and any repositioning so that the coil will be detached within the reposition time specified.After the specified time, the swelling of the hydrophilic polymer may prevent passage through the microcatheter and damage the coil.If the coil cannot be properly positioned and detached within the specified time, simultaneously remove the device and the microcatheter.¿ procedure/medical information review: a detailed medical review of the provided operative report and medical notes dated (b)(6) 2019, was performed on (b)(6) 2024.Data review indicates that as reported through the rage study, ¿an evd was placed on index procedure day (b)(6) 2019, for the performance of a mechanical thrombectomy.Data review indicates that on post-operative day 1, (b)(6) 2019, indicates that coil number 1 was placed, and the last millimeter of the coil kicked out of the microcatheter.The operative physician reported that while attempting to pull back the microcatheter, there was an identified herniation into the carotid and the physician was unable to readvance over the coil and removed the coil.Physician reselected microcatheter and coils 2,3,4 and 5 which were subsequently placed into the aneurysm with no evidence of microcatheter kick back and no evidence of extravasation.Physician reported that the procedure was reported as completed with no complications.¿ based on the review of data and in the professional opinion of the product safety physician, ¿successful treatment of a acom aneurysm with four coils was performed, however, the relationship between the reported v-trak hydrosoft 3d coil placement issue/ extravasation to the performance of the procedure cannot be ruled out.No device malfunction was reported and/or no device malfunction was reported as contributing to the ae.¿ without the return and physical evaluation of the device, the investigation cannot further evaluate if a condition existed that would have caused or contributed to the reported event.Microvention is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by microvention, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Microvention has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, microvention, or its employees that the device, microvention, or its employees caused or contributed to the event described in the report.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that a patient enrolled in the rage study presented to the hospital after losing consciousness and striking the back of their head.According to medical records, upon arriving at the hospital, extensive subarachnoid hemorrhage and intraventricular intracranial hemorrhage was observed through ct.The next day, angiogram revealed an acom aneurysm, which the physician treated with embolization implant coils.As described on the operative report dated (b)(6) 2019 , during the procedure, the microcatheter lost position when the first embolization coil implant was being placed.It was reported that the microcatheter could not regain access and the first coil was withdrawn, after which extravasation was observed.A balloon catheter was inflated for three minutes but was then deflated when extravasation did not improve.Four coil implants were then reportedly placed in the aneurysm with no further evidence of extravasation.The medical records further provide that the physician then placed an external ventricular drain the same day.The patient was reportedly taken back to the catheter lab 2 days post procedure for an angiogram, which showed a stable acom coil mass with no residual and no vasospasm.It was reported that the patient had a bifrontal decompressive craniectomy 3 days post procedure.It was reported that the patient later passed away 12 days post procedure.

Brand Name
HYDROSOFT-3D-AV
Common Device Name
NEUROVASCULAR EMBOLIZATION COIL
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise
aliso viejo CA 92656
Manufacturer Contact
terrence callahan
35 enterprise
aliso viejo, CA 92656
7142478000
MDR Report Key19226784
Report Number2032493-2024-00346
Device Sequence Number12485618
Product Code HCG
UDI-Device Identifier00816777025463
UDI-Public(01)00816777025463(11)190103(17)231231(10)1901035W6
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K161452
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model Number7110-0254-3D-A2
Device Lot Number1901035W6
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2024
Supplement Date Received by Manufacturer05/10/2024
Initial Report FDA Received Date05/01/2024
Supplement Report FDA Received Date05/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/03/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HYDROSOFT 3D COIL - LOT 1700205Z6.; HYDROSOFT 3D COIL - LOT 1904171W6.; HYDROSOFT COIL - LOT 160323V4.; HYDROSOFT COIL - LOT 17102755RM.
Outcome Attributed to Adverse Event Death;
Patient Age66 YR
Patient SexMale